Publications mathématiques de l'IHÉS

, Volume 117, Issue 1, pp 247–269

Constant mean curvature surfaces in warped product manifolds



We consider surfaces with constant mean curvature in certain warped product manifolds. We show that any such surface is umbilic, provided that the warping factor satisfies certain structure conditions. This theorem can be viewed as a generalization of the classical Alexandrov theorem in Euclidean space. In particular, our results apply to the deSitter-Schwarzschild and Reissner-Nordstrom manifolds.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    A. D. Alexandrov, Uniqueness theorems for surfaces in the large I, Vestn. Leningr. Univ., 11 (1956), 5–17. Google Scholar
  2. 2.
    J. L. Barbosa and M. do Carmo, Stability of hypersurfaces with constant mean curvature, Math. Z., 185 (1984), 339–353. MathSciNetMATHCrossRefGoogle Scholar
  3. 3.
    R. Bartnik, Energy in general relativity, in Tsing Hua Lectures on Geometry and Analysis (Hsinchu 1990–1991), pp. 5–27, International Press, Cambridge, 1997. Google Scholar
  4. 4.
    A. Besse, Einstein Manifolds, Classics in Mathematics, Springer, Berlin, 2008. MATHGoogle Scholar
  5. 5.
    H. Bray, The Penrose Inequality in General Relativity and Volume Comparison Theorems Involving Scalar Curvature, Ph.D. Thesis, Stanford University, 1997. Google Scholar
  6. 6.
    H. Bray and F. Morgan, An isoperimetric comparison theorem for Schwarzschild space and other manifolds, Proc. Am. Math. Soc., 130 (2002), 1467–1472. MathSciNetMATHCrossRefGoogle Scholar
  7. 7.
    S. Brendle and M. Eichmair, Isoperimetric and Weingarten surfaces in the Schwarzschild manifold, J. Differ. Geom., to appear. Google Scholar
  8. 8.
    D. Christodoulou and S. T. Yau, Some remarks on the quasi-local mass, in Mathematics and General Relativity, Santa Cruz, 1986. Contemporary Mathematics, vol. 71, pp. 9–14, Am. Math. Soc., Providence, 1986. CrossRefGoogle Scholar
  9. 9.
    J. Corvino, Scalar curvature deformation and a gluing construction for the Einstein constraint equations, Commun. Math. Phys., 214 (2000), 137–189. MathSciNetMATHCrossRefGoogle Scholar
  10. 10.
    J. Corvino, A. Gerek, M. Greenberg, and B. Krummel, On isoperimetric surfaces in general relativity, Pac. J. Math., 231 (2007), 63–84. MathSciNetMATHCrossRefGoogle Scholar
  11. 11.
    M. Eichmair and J. Metzger, Large isoperimetric surfaces in initial data sets, J. Differ. Geom., to appear. Google Scholar
  12. 12.
    M. Eichmair and J. Metzger, On large volume preserving stable CMC surfaces in initial data sets, J. Differ. Geom., 91 (2012), 81–102. MathSciNetMATHGoogle Scholar
  13. 13.
    M. Eichmair and J. Metzger, Unique isoperimetric foliations of asymptotically flat manifolds in all dimensions, arXiv:1204.6065.
  14. 14.
    R. Greene and H. Wu, On the subharmonicity and plurisubharmonicity of geodesically convex functions, Indiana Univ. Math. J., 22 (1973), 641–653. MathSciNetMATHCrossRefGoogle Scholar
  15. 15.
    R. Greene and H. Wu, C approximations of convex, subharmonic, and plurisubharmonic functions, Ann. Sci. Éc. Norm. Super., 12 (1979), 47–84. MathSciNetGoogle Scholar
  16. 16.
    E. Heintze and H. Karcher, A general comparison theorem with applications to volume estimates for submanifolds, Ann. Sci. Éc. Norm. Super., 11 (1978), 451–470. MathSciNetMATHGoogle Scholar
  17. 17.
    O. Hijazi, S. Montiel, and A. Roldan, Dirac operators on hypersurfaces of manifolds with negative scalar curvature, Ann. Glob. Anal. Geom., 23 (2003), 247–264. MathSciNetMATHCrossRefGoogle Scholar
  18. 18.
    G. Huisken and T. Ilmanen, The inverse mean curvature flow and the Riemannian Penrose inequality, J. Differ. Geom., 59 (2001), 353–437. MathSciNetMATHGoogle Scholar
  19. 19.
    G. Huisken and S. T. Yau, Definition of center of mass for isolated physical systems and unique foliations by stable spheres with constant mean curvature, Invent. Math., 124 (1996), 281–311. MathSciNetMATHCrossRefGoogle Scholar
  20. 20.
    S. Montiel, Unicity of constant mean curvature hypersurfaces in some Riemannian manifolds, Indiana Univ. Math. J., 48 (1999), 711–748. MathSciNetMATHCrossRefGoogle Scholar
  21. 21.
    S. Montiel and A. Ros, Compact hypersurfaces: the Alexandrov theorem for higher order mean curvatures, in H. Blaine Lawson Jr., K. Tenenblat (eds.), Differential Geometry, Pitman Monographs and Surveys in Pure and Applied Mathematics, vol. 52, pp. 279–296, Longman, Harlow, 1991. Google Scholar
  22. 22.
    A. Neves and G. Tian, Existence and uniqueness of constant mean curvature foliation of asymptotically hyperbolic 3-manifolds, Geom. Funct. Anal., 19 (2009), 910–942. MathSciNetMATHCrossRefGoogle Scholar
  23. 23.
    F. Pacard and X. Xu, Constant mean curvature spheres in Riemannian manifolds, Manuscr. Math., 128 (2008), 275–295. MathSciNetCrossRefGoogle Scholar
  24. 24.
    P. Petersen, Riemannian Geometry, 2nd ed., Graduate Texts in Mathematics, vol. 171, Springer, New York, 2006. MATHGoogle Scholar
  25. 25.
    J. Qing and G. Tian, On the uniqueness of the foliation of spheres of constant mean curvature in asymptotically flat 3-manifolds, J. Am. Math. Soc., 20 (2007), 1091–1110. MathSciNetMATHCrossRefGoogle Scholar
  26. 26.
    M. Reiris, Static solutions from the point of view of comparison geometry, preprint (2011). Google Scholar
  27. 27.
    R. Rigger, The foliation of asymptotically hyperbolic manifolds by surfaces of constant mean curvature, Manuscr. Math., 113 (2004), 403–421. MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© IHES and Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  1. 1.Department of MathematicsStanford UniversityStanfordUSA

Personalised recommendations